Format

Send to

Choose Destination
Cardiol J. 2010;17(2):184-8.

Multifactorial QT interval prolongation.

Author information

1
Division of Cardiology, Kingston General Hospital, Queen's University, Kingston, Ontario, Canada.

Abstract

Acquired long QT interval has been widely reported to be a consequence of drug therapy and electrolyte disturbances. We describe two cases of multifactorial acquired QT interval prolongation and torsades de pointes. In the first case, the drugs venlafaxine, amiodarone and domperidone may have contributed to QT interval prolongation in a patient with hypokalemia and hypomagnesaemia. In the second case, QT interval prolongation occurred in a patient taking quetiapine and citalopram, and whose use of hydrocholorothiazide and history of chronic alcohol abuse likely contributed by rendering the patient hypokalemic. These cases highlight the potential risks associated with polypharmacy and demonstrate that though torsades de pointes is an uncommon arrhythmia, the combination of multiple factors known to prolong QT interval may precipitate this life-threatening arrhythmia.

PMID:
20544619
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center